Revolutionary Treatment For Evaporative Dry Eye
8 Common Medications that Cause Dry Eye Symptoms
June 14, 2013 by All About Dry Eye
Stacks Image 225
Most of us are aware that medications can have certain side effects such as dry mouth, fatigue and itchy skin, for example. But did you know that many medications can also cause visual issues like dry eyes and light sensitivity? On that note- could your medicine cabinet be harboring the primary cause of your dry eyes?
Properly targeted prescriptions can be life-saving and crucial to quality of life; and when prescribed by a doctor, the majority of medications do more good than harm. However, an astonishingly large percentage of common meds can cause significant visual disturbances. And since North Americans are becoming older, heavier, more depressed and less healthy than ever before, consequently our medication intake has increased drastically. (This is precisely why we found it necessary to write this article!)
The following are prescriptions, OTC drugs and medications that are most likely to cause visual issues like blurred vision and dry, itchy, painful eyes. Be on the lookout for such symptoms when taking:  

1. Birth control pills: Birth control pills can cause dry eye symptoms in women due to their hormone levels. Certain birth control pills may also make patients more sensitive to sunlight and result in a chemical modification of tissue. Ask your doctor about a contraceptive that uses fewer hormones or more accurately reflects your body’s natural hormone levels.

2. Antibiotics: Oral antibiotics have been tied to dry eyes. Penicillin’s like amoxicillin can cause redness of the eyes and itching. They have also been found to induce blurred vision and disrupt fluid balance of the eyes in some individuals. When taking antibiotics, ask your doctor whether you should take a Probiotic like acidophilus or vitamin C to help ward off these irritating side effects.

3. Pain Relievers: Few of us realize that common OTC pain medication like ibuprofen can cause dry eye in addition to blurred vision and even colour vision changes. Acetaminophen can have similar effects. Try to take lower doses of such pain relievers with plenty of water if they tend to aggravate your eyes.

4. Decongestants: Medications that block histamine receptors ease allergic conditions, but the same drugs also tend to reduce mucous and aqueous production, which can cause dry eye symptoms including a gritty sensation in the eye and stinging. Ironically, well known allergy medicines like Benadryl and Claritin can have such adverse effects. Ask your doctor if you would benefit from a more site-specific antihistamine like Allegra.

5. Beta Blockers: Commonly used to treat high blood pressure or irregular heartbeat, beta-blockers have some annoying side effects- including sensitive eyes.

6. Anti Depressants: Antidepressants work by changing how information is processed by the nerves in the brain. Essentially, any medication that does this or that affects neurological function can also adversely affect vision and disrupt the optic nerve and cornea. For example, the common depression medication Prozac has been reported to cause double vision, blepharitis and eye pain.

7. Artificial tears: Surprised to see this one on this list? Don’t be, it’s quite common for people to complain of their OTC artificial tears worsening their symptoms. Harvard ophthalmologist Dr. Jeff Gilbarb discovered that several commercial brands of artificial tears may actually irritate eyes and make them drier for many.2 This is yet another reason why it is important to have a doctor
measure your tear osmolarity before receiving treatment. (Added hint: Be sure that your drops are preservative-free and do not contain an ingredient called BAK. It can also be helpful to try a few different brands before deciding which drops work best for you, or better yet – use the drop your doctor recommends.)

8. Acne medication: Isotretinoin, or ‘Accutane’, used for patients with severe acne is known to cause symptoms like sensations of dust in the eye, redness, burning and temporary vision distortion. Typically, this medication can cause other serious side effects and so your doctor will likely monitor you while you take it. Additionally, if you’re taking Isotretinoin, doctors suggest taking extra precautions when driving at night.

While the above mentioned drugs are the most common culprits in producing dry eye symptoms, do not count out other prescription and OTC medications as dry eye causers. There are countless other (unmentioned) drugs that have similar side effects.

Of course, it’s imperative to do your part as a patient. Know the brand names, medicinal names and possible side effects of each medication you’re taking. Further, if you notice a sudden unusual problem with your eyes while on a particular prescription, do not wait to see a physician and refrain from self diagnosis. It’s essential to
see a qualified dry eye doctor promptly upon experiencing symptoms such as itching, burning or blurred vision in order to prevent damage to your eyesight. If a medication is indeed the cause of your ocular surface disturbances, only a doctor can help you find an alternative medication with fewer side effects.

- See more at: http://allaboutdryeye.com/2013/06/14/8-common-medications-that-cause-dry-eye-symptoms/#sthash.lSe0WlqB.dpuf